Heavy Snow, Star Valley
- When
- February 3, 8:00 PM MST to February 4, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Localized heavy snow occurred across the Star Valley. Snowfall ranged from 7 to 14 inches, mainly in Alpine and Thayne.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Localized heavy snow occurred across the Star Valley. Snowfall ranged from 7 to 14 inches, mainly in Alpine and Thayne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 2:17 PM MST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 217 PM MST MON FEB 3 2003 ...TONIGHT THROUGH THURSDAY... WV LOOP INDICATES NEXT UPSTREAM TROUGH CURRENTLY DIGGING OVER THE GREAT BASIN. THIS TROUGH IS ALREADY SPREADING LOW CLOUDS INTO THE FAR WEST. CURRENT FORECAST ON TRACK WITH LIGHT SNOW DVLPG OVER THE WESTERN/BIG HORN MTNS TONIGHT AND SPREADING INTO THE LOWER ELEVATIONS TUESDAY. AN ASCT SFC LOW WILL SCOOT SE ACROSS WY TUE WITH A SFC UPSLOPE FLOW DVLPG BEHIND THE LOW EAST OF THE DVD FOR LIGHT STRATIFORM SNOW. WEST OF THE DVD THE SNOW WILL BE MORE SHOWERY WITH BETTER INSTABILITY THERE. THE BROAD TROUGH WILL STILL BE PUSHING SSE ACROSS WY TUE NT THROUGH WED ALONG WITH UPPER DIFFLUENT FLOW CONTINUING THE LIGHT SNOW CONTINUING THROUGH WED. THIS PARTICULAR SHORT WAVE IS LACKING THE MSTR FEED AND JET DYNAMICS OF ITS PREDISSESOR. ON WED NT THE SNOW TAPERS OFF WITH THE EXITING TROUGH. BY THU THE EXITING TROUGH SETS UP SHOP TO THE SOUTH OVER THE SOUTHERN ROCKIES WITH AN UPPER LOW TRYING TO CUT OFF OVER S UT/AZ AND A POSITIVELY TILTED RIDGE ESTABLISHING ITSELF NOSING ENE INTO THE PAC NW RESULTING IN H7 WAA STREAMING IN FROM THE NORTH STRENGTHENING THE BASIN/VALLEY INVERSIONS. AT THIS POINT HIGHER ELEVATIONS WILL BEGIN TO WARM AND BASINS/VALLEYS WILL CONTINUE TO BE COLD ALONG ALONG WITH MORNING FOG FROM THE WIDESPREAD SNOW COVER. WILL ADD CHC SNOW SHOWERS FOR THE BIG HORN MTNS/JOHNSON CO THU ASCT WITH ANOTHER SHORTWAVE IN NNW FLOW GIVING NE WY A GLANCING BLOW. LIPSON ...FRIDAY NIGHT THROUGH MONDAY... NORTHERLY FLOW BEHIND WEDNESDAY NIGHT TROF/COLD FRONT WITH A DRYING TREND AS WELL AS HORIZONTAL RIDGE BUILDS IN. FRIDAY WILL BE DRY WITH COLD TEMPS. A SHORTWAVE ROUNDING HUDSON BAY LOW MOVES THROUGH FRIDAY NIGHT WITH STRONG CAA THROUGH SATURDAY NIGHT. HAVE UPGRADED GRIDS TO INCLUDE CHANCE OF LIGHT SNOW MOST OF CWFA EXPECT PORTIONS OF SOUTHWEST. WAA BEGINS EARLY SUNDAY BRINGING AN END TO THE PRECIP THOUGH GFS SHOWS LOW LEVEL MOISTURE CONTINUING THROUGH THE FORECAST PERIOD. WILL CONTINUE SOME CLOUDS. TWB .RIW...NONE.
WYZ001>020-022>030-041210- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 510 AM MST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY CLEAR AND COLD THIS MORNING. INCREASING CLOUDS THIS AFTERNOON SPREADING FROM NORTHWEST TO SOUTHEAST...SCATTERED SNOW SHOWERS DEVELOPING OVER THE WESTERN MOUNTAINS AND BIGHORN MOUNTAINS TONIGHT. NO SIGNIFICANT SNOW ACCUMULATIONS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LIGHT SNOW AND COLDER TUESDAY AND WEDNESDAY. DRY THURSDAY AND FRIDAY WITH LATE NIGHT AND MORNING FOG POSSIBLE. A CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY MORNING. NO SIGNIFICANT SNOW ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. WCJIN-WYSW-WYNW-WYNE CF
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343246.